Michigan, 2009

Hail in Michigan, April 25, 2009

April 25, 2009 · NWS APX · 1 event in 1 county or zone

Several bands of thunderstorms moved across the Northern Great Lakes during the early morning hours of the 25th. One storm produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Several bands of thunderstorms moved across the Northern Great Lakes during the early morning hours of the 25th. One storm produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 25, 12:03 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 25, 12:03 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
103 AM EDT SAT APR 25 2009

.SYNOPSIS.../ISSUED AT 409 PM/

A STORM SYSTEM STRETCHED ACROSS THE UPPER MIDWEST...WILL SLIDE
ACROSS THE STATE EARLY SATURDAY BEFORE EXITING SOUTHEAST OF THE
REGION SATURDAY EVENING. WARM...MOIST AIR IN ADVANCE OF THIS
FEATURE...WILL TRIGGER SOME SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE GREAT LAKES THIS WEEKEND. SHOWERS AND A FEW THUNDERSTORMS
WILL LINGER OVER NORTHERN MICHIGAN MONDAY AND TUESDAY...AS A
SECOND STORM SYSTEM FROM THE PLAINS MOVES THROUGH THE REGION. DRY
WEATHER WILL MAKE A RETURN WEDNESDAY AS HIGH PRESSURE SETTLES OVER
THE GREAT LAKES. TEMPERATURES WILL BE GENERALLY SEASONABLE THROUGH
THE PERIOD.

SWR

&&

.SHORT TERM.../ISSUED AT 1029 PM/...TONIGHT

AS AN UPDATE...STRONG SW LOW LEVEL WINDS ARE MIXING TO THE SURFACE
AT TIMES IN THE SW PORTION OF THE FORECAST AREA. A FEW GUSTS TO 45
MPH HAVE BEEN REPORTED (SEE LOCAL STORM REPORTS)...WHICH IS THE
LOWER BOUND OF WIND ADVISORY CRITERIA. THIS WILL BE AN ISSUE THRU
06Z/2AM...BEFORE THE GRADIENT AND 950MB WINDS SLACKEN WITH THE
APPROACHING FRONT. FOR THESE FEW HOURS...WILL NOT ISSUE AN ADVISORY
(IT/S ALREADY WINDY...DON/T KNOW THAT AN ADVISORY WOULD BE
ESPECIALLY ENLIGHTENING TO ANYONE)...BUT WILL PLAY UP WINDS
NEAR/WEST OF A CVX/CAD LINE.

EARLIER DISCUSSION FOLLOWS...

999MB SURFACE LOW WAS IN W CENTRAL WI AT 01Z/9PM. THIS LOW SHOULD
RAPIDLY EJECT NE-WARD ALONG A COLD FRONT...REACHING WESTERN QUEBEC
BY 12Z. THE FRONT CURRENTLY SITS SOUTH OF MQT/SAWYER AND NORTH OF
IRON MTN...AND EXTENDS SW THRU THE LOW TO JUST WEST OF LA CROSSE. A
LINE OF VIGOROUS DEEP CONVECTION WAS OCCURRING ALONG AND MOSTLY JUST
BEHIND THIS FRONT. CLOSER TO HOME...SOME WEAK MID LEVEL RETURNS ARE
NOTED ON RADAR...BUT NOTHING CLOSE TO GENERATING PRECIP. PRECIP
TRENDS ARE OF COURSE THE MAIN CONCERN.

00Z APX SOUNDING SHOWED A DEEP ELEVATED MIXED LAYER FROM 800 TO
500MB...STRONGLY CAPPING US TO SURFACE BASED CONVECTION. ENHANCED
MOISTURE WAS FOUND ABOVE 650MB...WHICH WHEN COMBINED WITH VERY STEEP
LAPSE RATES (700-500MB LAPSE RATES AROUND 7.8C/KM)...WERE RESULTING
IN SOME MID-LEVEL INSTABILITY AND WEAK ECHOES. DEW PT DEPRESSIONS
BELOW 700MB ARE NEAR 25C...MAKING PRECIP DIFFICULT UNTIL/UNLESS WE
SEE MORE VIGOROUS CONVECTION ALOFT.

SO WE WAIT FOR THE 850-700MB MOIST PLUME TO WORK OVER HERE. THAT
WILL HAPPEN WEST OF A TVC/SSM LINE BY 09Z/5AM...AND NW OF AN HTL/APN
LINE BY 12Z/8AM. THAT/S AS FAR EAST AS A SMALL CHANCE OF PRECIP
COULD GET. YOUR ACTUAL FORCING ARRIVES WITH AND BEHIND THE COLD
FRONT...INTO EASTERN UPPER MI BY 09Z...AND CREEPING TO TVC/ROGERS
CITY BY 12Z. LIKELY POPS REMAIN REASONABLE A SHORT DISTANCE BEHIND
THIS BOUNDARY.

ALL IN ALL...WILL SLOW PRECIP DOWN AGAIN BY A BIT. MUCAPES ARE NEAR
700-900J/KG VERY LATE TONIGHT...WITH 0-6KM BULK SHEAR 30-40KT NEAR
THE FRONT. THIS IS CONSIDERABLY LESS INSTABILITY THAN EXISTS FURTHER
WEST THIS EVENING (AROUND 2K J/KG MLCAPE). SO REALLY DON/T SEE
ANYTHING MORE THAN ISOLATED SMALL HAIL AND GUSTY WINDS LATE TONIGHT.

TEMPS ARE BALMY AND WILL REMAIN THAT WAY IN NORTHERN LOWER MI.
STRAITS AREA NORTHWARD  WILL SEE TEMPS STEADY OUT OR EVEN RISE A BIT
(CHEBOYGAN COULD RISE A LOT)...BEFORE FALLING OFF LATE AS FRONT AND
EXPECTED PRECIP WORKS IN.

JZ

&&

.LONG TERM.../ISSUED AT 409 PM/...SATURDAY AND BEYOND

SATURDAY...THE COLD FRONT MOVE THROUGH E UPPER AND INTO NW LOWER AT
THIS POINT (18Z) THE MODELS ARE CLOSE WITH THE COLD AIR PUSH WITH
THE FRONT. BY 00Z, THE NAM IS HOLDING A SLIGHT LEAD IN THE RACE TO
GET ACROSS MICHIGAN. THE IMPLICATION IS THAT THERE IS A STARK
(ALMOST 20F) DIFFERENCE ACROSS THE FRONT. SO THE HIGH TEMPERATURES
WILL BE AFFECTED. BEST GUESS FOR NOW IS A 50/50 BLEND OF THE NAM
BIAS CORRECTED GRIDS AND THE GFS MOS GUIDANCE BIAS CORRECTED GRIDS.
OTHERWISE, WITH THE HEAT OF THE THE SE PORTION OF THE FORECAST WILL
WARM TO THE UPPER 60S TO NEAR 70 AND WITH LOWER 50S DEW POINTS, WILL
EXPECT THAT WITH THE STRENGTH OF THE FRONT THAT THERE WILL BE
THUNDER. THE RRQ OF THE 500 MB JET ALSO DRAGS ACROSS THE FRONT
ADDING TO THE LIFT. THERE WILL BE A THREAT FOR SVR WX AS THE FRONT
COME THROUGH AND LOWERS THE WET BULB ZEROS.

SATURDAY NIGHT...THE FRONT MAKES ENOUGH PROGRESS IN THE EVENING TO
LEAVE E UPPER DRY AND HAVE LIKELY POPS IN THE SOUTHERN AREAS. IT
LOOKS LIKE THE 850-500 MB LAPSE RATES ARE LESS STEEP SO THERE WILL
MORE LIKELY BE RAIN, BUT JUST A CHANCE OF THUNDER. THIS CONTINUES,
BUT THE SFC LOW IS IN THE C PLAINS AND BEGINS TO BRING THE FRONT
SLIGHTLY NORTH BEFORE STALLING. HOWEVER, THE HIGH BRINGS IN ENOUGH
DRY AIR THAT E UPPER LOOKS LIKE IT WILL END UP DRY OVERNIGHT.

SUNDAY...AS THE SFC LOW MOVES INTO S MINNESOTA, THE FRONT MOVES
NORTH MORE. THE NAM IS SLOWER BRINGING THE MOISTURE NORTH INTO E
UPPER, BUT SIDED WITH THE GFS AT THIS POINT. SO AM EXPECTING THE
RAIN TO GET INTO THE E UPPER DURING THE MORNING.

SUNDAY NIGHT...THE SFC LOW MOVES INTO W LAKE SUPERIOR BY 06Z AND
PUTS US INTO THE WARM SECTOR. THE WINDS AT 500 MB IS 60 KNOTS AND
WITH THE COLD FRONT BEGINNING TO PUSH WEST WILL LEAVE IN THE SMALL
CHANCE POPS ESPECIALLY BETWEEN 06Z AND 12Z AS IT WILL BE LIKELY IN
NW LOWER AND E UPPER AS THE LOW APPROACHES.

MONDAY...THEN IT IS A MATTER AT WHICH MODEL BRINGS THE
FRONT/SFC TROUGH THROUGH THE FORECAST AREA. WITH THE GFS TRYING TO
LEAD THE RACE WILL ERR ON THE SIDE OF SPEED AND PUT THE LIKELY POPS
IN THE CENTER OF THE STATE ON MONDAY MORNING, AND THEN IN THE EAST
BY THE AFTERNOON. WILL HAVE TO WATCH THIS. AS THE TEMPERATURES WARM
OUT AHEAD OF THE FRONT, ESPECIALLY ALONG THE LAKE HURON SHORELINE AS
WE WILL PROBABLY DOWNSLOPE ALLOWING FOR WARMER TEMPERATURES IN THE
EAST HALF OF THE FORECAST AREA. OVERNIGHT, THE FRONT PRESSES SOUTH
AND HAVE SOME RESIDUAL POPS AS THE FRONT MOVES DOWN TO NEAR DTW.
THIS SHOULD DRY OUT E UPPER AS THE HIGH BUILDS IN.

EXTENDED (TUESDAY THROUGH FRIDAY)...TUESDAY, AS THE FRONT MOVES
SOUTH, THERE WILL BE SOME REMNANTS OF RAIN SHOWERS BEHIND THE
FRONT. THIS SHOULD CLEAR OUT BY THE EVENING. WEDNESDAY, HIGH
PRESSURE BUILDS INTO THE REGION. WINDS LOOK TO TURN SE, WHICH IS
TYPICALLY, THIS TIME OF YEAR A DRY FLOW. THIS WILL HELP TO PUSH THE
FRONT FARTHER SOUTHER. THURSDAY, THE SFC LOW IN THE CENTRAL PLAINS
BEGINS TO MOVE TOWARD THE GREAT LAKES THE WARM FRONT WILL MOVE UP
FROM THE SW. THE SFC LOW TRACKS ALONG THE INDIANA/MICHIGAN BORDER
AND LOOKS LIKE IT WILL SPILL ENOUGH MOISTURE NORTH WITH SOME DYNAMIC
FORCING TO KEEP US IN THUNDER. FRIDAY, WITH THE MAIN SFC LOW IN
KANSAS AND THE 500 MB LOW IN THE S ROCKIES, IT LOOKS LIKE THE FRONT
WILL PROBABLY SNAKE UP INTO LOWER MICHIGAN BY THE END OF THE DAY. SO
A CHANCE OF THUNDERSTORMS.

LUTZ

&&

.MARINE.../ISSUED AT 409 PM/

MAY BE A PERIOD OF SMALL CRAFT ADVISORY WINDS TONIGHT ALONG THE
NORTHWEST LOWER LAKE MICHIGAN NEARSHORE ZONES WITH GUSTY SOUTH/
SOUTHWEST WINDS ANTICIPATED. WINDS WILL SHIFT TO THE NORTH/
NORTHWEST SATURDAY WITH THE PASSAGE OF A COLD FRONT...THEN
NORTHEAST/EAST SATURDAY NIGHT INTO SUNDAY. NO ADDITIONAL MARINE
HEADLINES ANTICIPATED BEYOND TONIGHT THROUGH SATURDAY NIGHT.

JPB

&&

.AVIATION.../ISSUED AT 103 AM/...VALID FOR 06Z TAFS

BLUSTERY SOUTHWEST WINDS USHERING IN HUMID AIR JUST AHEAD OF A COLD
FRONT. THE CROSS WILL CROSS NORTHERN MI TODAY...WITH SHOWERS
EXPECTED WITH AND BEHIND THE FRONT. SOME TSRA ARE POSSIBLE...BUT NOT
YET CONFIDENT ENOUGH IN TIMING TO INCLUDE IN THE TAFS JUST YET. VFR
WILL TUMBLE TO MVFR/IFR SATURDAY MORNING. SOME IMPROVEMENT EXPECTED
IN THE EVENING AS FRONT DEPARTS TO THE SE.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR
     LMZ323-342-344>346.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Apr 24, 9:43 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1043 PM EDT FRI APR 24 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1043 PM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW WIND GUSTS AROUND 45 MPH WILL OCCUR IN PARTS OF NORTHWEST
LOWER MICHIGAN.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN UPPER AND MUCH OF
NORTHERN LOWER MICHIGAN...WEST OF A ROGERS CITY TO HOUGHTON LAKE
LINE. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 40 MPH. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN SATURDAY INTO SATURDAY EVENING. THERE IS A RISK FOR
SEVERE STORMS ACROSS A PORTION OF NORTHERN LOWER MICHIGAN
SATURDAY AFTERNOON INTO EARLY EVENING...MAINLY SOUTH OF A LINE
FROM ALPENA TO CADILLAC...WITH WIND GUSTS IN EXCESS OF 60 MPH THE
MAIN SEVERE WEATHER THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND MONDAY ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

JZ

In the hours before

Local storm report, Apr 24, 9:17 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1017 PM EDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 6 NW HONOR              44.73N 86.11W
04/24/2009  E45.00 MPH       BENZIE             MI   PUBLIC

            N SIDE OF PLATTE LAKE

1000 PM     NON-TSTM WND GST 5 NW TRAVERSE CITY      44.81N 85.68W
04/24/2009  E46.00 MPH       LEELANAU           MI   BROADCAST MEDIA

&&

JH
Local storm report, Apr 24, 9:17 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED GUST TO MEASURED
NATIONAL WEATHER SERVICE GAYLORD MI
1017 PM EDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 6 NW HONOR              44.73N 86.11W
04/24/2009  E45.00 MPH       BENZIE             MI   PUBLIC

            N SIDE OF PLATTE LAKE

1000 PM     NON-TSTM WND GST 5 NW TRAVERSE CITY      44.81N 85.68W
04/24/2009  M46.00 MPH       LEELANAU           MI   BROADCAST MEDIA

&&

JH

The radar

The NCL Michigan radar (KAPX), 74 km away, was scanning. The volume nearest the first event began at 07:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leelanau

When
April 25, 2:20 AM EST
Where
Leelanau County, 1.2 mi NE of Suttons Bay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.980, -85.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162466.